Ohio, 2003

Hail and Damaging Winds in Ohio, April 20, 2003

April 20, 2003 · NWS CLE · 19 events in 14 counties and zones

14 thunderstorm wind, 5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$558,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 20, 1:20 PM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Apr 20, 1:20 PM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
220 PM EDT SUN APR 20 2003

IN SHORT TERM INTO TUE NO SIGNF CHNGS TO PREV FCST. TSTMS OVR CNTRL
IN AT MID AFTN NR CDFNT WL MOV INTO CWA THIS EVNG. CURRENTLY OUTLOOK
BY SPC FOR PSBL SVR WX OVR MUCH CWA AND THIS LKS GOOD BASED ON FCST
CAPE/SHEAR ETC ERY TNGT. LKLY TO SEE CURRENT WATCH OVR IN EXTD INTO
PTN NW OH LATE AFTN. WL INCLUDE MNTN OF PSBL SVR FOR MOST OF OUR OH
CNTYS FOR ERY TNGT. KEPT LKLY SHWRS/TSTM ENTIRE CWA OVRNGT. WL GO
WITH CHC/LKLY SHWRS IN FAR E MON MRNG WITH CHC ELSW DURG THE
AFTN...WITH UPR LVL TROF ROTG THRU DURG THE AFTN AND PLNTY OF LOW
LVL MSTR. SOMEWHAT CAPPED TMRW AFTN CUD STOP SHWRS FROM FORMING BUT
WORTH CHC POPS. THIS CHC CONTS THEN MON NITE AND ERY TUE...THOUGH NO
TIMING FOR SHWRS IN FAR E TUE. IF SHWRS OCCUR MON NITE ERY TUE PSBL
TO SEE SOME PL WITH 8H TEMPS DROPG TO CLOSE TO -6. BUT WITH SHALLOW
MSTR AND CLDS NOT EXTDG UP INTO COLDER TEMPS WONT MNTN PL OR SNW
SHWRS IN FCST ATTM. CUT HI TEMPS INTO UPR 40S TUE MOST CWA...ONLY
BIG CHNG IN TEMPS.

.CLE...
OH...NONE.
PA...NONE.

THOMPSON
Hazardous weather outlook, Apr 20, 3:57 AM EST, 12 hours 2 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-201100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
457 AM EDT SUN APR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWESTERN
OHIO THIS AFTERNOON.  THERE IS A POSSIBILITY FOR SEVERE
THUNDERSTORMS ACROSS NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA THIS
EVENING.

IF SEVERE WEATHER DEVELOPS...DAMAGING STRAIGHT LINE WINDS AND LARGE
HAIL CAN BE EXPECTED WITH THE SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY AND TONIGHT.

LOMBARDY

In the hours before

Special weather statement, Apr 20, 3:47 PM EST, 12 minutes before
OHZ003-006-007-017-202345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
447 PM EDT SUN APR 20 2003

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT...

AT 445 PM EDT...RADAR SHOWED STRONG THUNDERSTORMS MOVING EAST
AT 25 MPH. THESE STORM WILL MOVE INTO LUCAS...WOOD AND HANCOCK
COUNTIES BETWEEN 5 AND 530 PM AND INTO OTTAWA COUNTY BY 540 PM.
THESE STORM COULD PRODUCT STRONG WINDS OF 45 TO 50 MPH.
Special weather statement, Apr 20, 3:47 PM EST, 12 minutes before
OHZ003-006-007-017-202345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
447 PM EDT SUN APR 20 2003

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT...

AT 445 PM EDT...RADAR SHOWED STRONG THUNDERSTORMS MOVING EAST
AT 25 MPH. THESE STORM WILL MOVE INTO LUCAS...WOOD AND HANCOCK
COUNTIES BETWEEN 5 AND 530 PM AND INTO OTTAWA COUNTY BY 540 PM.
THESE STORMS COULD PRODUCE STRONG WINDS OF 45 TO 50 MPH.

The radar

The Cleveland radar (KCLE), 106 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Lucas

When
April 20, 3:59 PM EST
Where
Lucas County, Holland
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.533, -83.117

Thunderstorm winds downed a few trees and large limbs in Holland and Toledo.

Thunderstorm Wind, Hancock

When
April 20, 4:39 PM EST
Where
Hancock County, Mc Comb
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.267, -82.350

Thunderstorm winds downed one power pole.

Hail, Seneca

When
April 20, 5:05 PM EST
Where
Seneca County, Tiffin
Measured
0.75 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
40.950, -83.367

Dime size hail was observed two miles south of Tiffin.

Thunderstorm Wind, Huron

When
April 20, 5:25 PM EST
Where
Huron County, Monroeville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
40.800, -81.383

Thunderstorm winds downed several large tree limbs northwest of Monroeville near Bellvue.

Thunderstorm Wind, Sandusky

When
April 20, 5:30 PM EST
Where
Sandusky County, Clyde
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
40.267, -82.350

Thunderstorm winds downed a few trees and large limbs.

Thunderstorm Wind, Wyandot

When
April 20, 5:36 PM EST to 5:44 PM EST
Where
Wyandot County, Tymochtee
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
40.617, -82.517

Thunderstorm winds downed two trees.

Thunderstorm Wind, Ottawa

When
April 20, 5:38 PM EST to 5:50 PM EST
Where
Ottawa County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$200,000
Reported by
LAW ENFORCEMENT
Coordinates
41.100, -83.783

Thunderstorm winds downed many trees across the county. Several buildings were also damaged. An automobile dealership near Oak Harbor lost part of it's roof and had several vehicles damaged. Two barns were heavily damaged along State Route 19 north of Oak Harbor and a third barn was damaged near Rocky Ridge. Over 2500 customers, most of them in Carroll Township and on Catawba Island, were without electricity during the peak of the storm.

Thunderstorm Wind, Seneca

When
April 20, 5:40 PM EST to 6:07 PM EST
Where
Seneca County, Fostoria
Measured
50 kt (58 mph) estimated gust
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
40.267, -82.350

Thunderstorm winds downed many trees and large limbs in Tiffin and at least two large limbs in Fostoria. A couple homes in Tiffin sustained roof damage. A few cars were also damaged by fallen trees and limbs. 1,600 customers lost power in Tiffin alone.

Thunderstorm Wind, Erie

When
April 20, 5:40 PM EST to 5:52 PM EST
Where
Erie County, Castalia
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
41.017, -80.950

Thunderstorms winds downed many trees and three power poles in western Erie County. A home near Castalia had it's roof blown off. Another home sustained minor damage in Sandusky. At least one car was damaged by fallen trees.

Thunderstorm Wind, Richland

When
April 20, 6:15 PM EST to 6:45 PM EST
Where
Richland County, Bellville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
41.100, -83.167

Thunderstorm winds damaged a building four miles east of Bellville.

Thunderstorm Wind, Lorain

When
April 20, 6:40 PM EST
Where
Lorain County, Avon Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
40.550, -81.917

Thunderstorm winds downed one tree and one large tree limb.

Thunderstorm Wind, Knox

When
April 20, 7:55 PM EST
Where
Knox County, Martinsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
40.950, -83.267

Thunderstorm winds downed at least two trees and damaged a few buildings in Martinsburg. A home sustained severe roof and window damage and an adjacent garage was leveled. A barn nearby was also damaged as was a vehicle parked near the leveled garage.

Hail, Knox

When
April 20, 8:14 PM EST
Where
Knox County, Martinsburg
Measured
1 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
40.800, -81.383

Quarter size hail was observed near Martinsburg.

Hail, Knox

When
April 20, 8:14 PM EST
Where
Knox County, Martinsburg
Measured
1 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.167, -83.400

Quarter size hail was observed near Martinsburg.

Thunderstorm Wind, Wyandot

When
April 20, 8:15 PM EST
Where
Wyandot County, Carey
Measured
50 kt (58 mph) measured gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.400, -82.817

A 58 mph thunderstorm wind gust was measured. The strong winds downed two trees near Carey.

Thunderstorm Wind, Holmes

When
April 20, 8:30 PM EST
Where
Holmes County, Millersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.250, -82.700

Thunderstorm winds downed a power pole.

Hail, Stark

When
April 20, 9:26 PM EST
Where
Stark County, Canton
Measured
0.75 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.317, -82.967

Dime size hail was observed south of Canton along Interstate 77.

Hail, Stark

When
April 20, 9:26 PM EST
Where
Stark County, Canton
Measured
0.75 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.617, -83.717

Dime size hail was observed near Interstate 77 on the south side of Canton.

Thunderstorm Wind, Mahoning

When
April 20, 10:00 PM EST to 10:15 PM EST
Where
Mahoning County, Berlin Center
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
GENERAL PUBLIC
Coordinates
41.517, -82.017

Thunderstorm winds downed many large tree limbs in Berlin Center and Austintown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351297, 5351296, 5352781, 5352778, 5352777, 5352782, 5352677, 5351295, 5352780, 5351303, 5352779, 5352675, 5351298, 5352676, 5351302, 5351300, 5351299, 5352678, 5351301.